Aa
Aa
A
A
A
Close
Avatar universal

The Weight Gain

I can't remember, does the weight you gain from antipsychotics always go away after you stop taking the one that caused it if given enough time and patience?  How long does this take for you to get back to your baseline weight?
3 Responses
Sort by: Helpful Oldest Newest
585414 tn?1288941302
Would not know exact specifics but the potential of weight gain will always be there with the current generation of antipsychotics. I do know however that when I was on Zyprexa (which has the strongest potential of weight gain) I gained 35 pounds and that when I requested to be changed to another antipsychotic I was able to lose the weight but I had to make dietary changes. Abilify (along with Saphris and Fanapt) has the least likelihood of this potential but its still there. A friend of mine developed pre-diabetes from Abilify but with dietary changes (I believe he had to see a nutritionist) he was able to have his metabolism adjust back to normal. Diabetes and weight gain are an ever present concern but to insure that any weight gain doesn't spiral into anything worse the best thing to do is eat a healthy diet and if weight gain appears to be getting worse to discuss this with your psychiatrist and they can tell you what to do from there as well as getting a yearly blood test which should include blood sugar levels. The metabolic changes that cause weight gain can become permanent but standard precautionary steps can prevent this.
Helpful - 0
574118 tn?1305135284
Yes it does go away after you stop taking the AP, at least this is my experience. It happened right away in a matter of days I lost 10 pounds when i stopped the risperidone. As to get back to your baseline weight I don't think this is possible but for another reason as you grew older you are bound to put on some weight irrespective whether you are on meds or not
Helpful - 0
Avatar universal
Alright thanks, I will keep an eye out for this.  I have issues with this becoming a possible reality because of the way I was treated as a kid, I have a feeling it would set me off a lot if it happened even though I know I should just accepted it as being a possibility.  All my family members who took them and gained weight and stopped them lost all the weight quickly but I wasn't sure if this was true for everyone.  Hopefully I take after them if I do.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.